A fairly substantial bleed and warfarin: my experience

2 days ago I tripped over something, or my own feet, at home. I wasn't knocked out, but saw some blood on my fingers. My Godson who lives at my house came running and asked where all the blood had come from, and there was a lot. Oddly my trousers were not torn but I had a major laceration to my leg. I dialled 999, told them I was on warfarin, and pressed a clean towel on the wound to try to stem the flow. When the paramedic came he took a photo of the wound, called for an ambulance and did his best to stem the blood flow with absorbent pads and bandages. He took my INR which was 2.8. At hospital the wound was washed with 2 packs of saline, and some closure made with closure strips, new absorbent pads and bandages. I was admitted, not being allowed to eat or drink, in case i needed an operation the next day. I was given intravenous saline and anti-biotics. (I'd taken my warfarin, about 2 hours before the accident.)

The following morning (yesterday) the specialist came round, was satisfied the wound would heal with a fresh set of closure strips; (about 20 were used),. The wound was about 6 inches long and up to one and a half inches wide. As blood was still seeping onto the bedclothes I had the dressings changed later in the day.

This morning a doctor saw the wound, which was still seeping a little blood, the dressings were changed. I was given spare dressings and bandages, antibiotics and painkillers, and was discharged. I wasn't given any warfarin while in hospital. In the 6 hours since the last dressing there's been further seepage of blood, but I'm not in any pain. I have my own Coaguchek machine, but have just discovered my remaining strips are past their use-by date so I can't test my INR. As there is blood on the outside of the bandage I won't take warfarin tonight, but will contact the warfarin nurse tomorrow. The interesting point is while there is an anti-dote to warfarin it wasn.t used, so those on new ant-coagulents should not fear taking them. I prefer warfarin having not had a good experience with Rivaroxiban.

15 Replies

oldestnewest
  • Thanks for this interesting insight. What a tale of woe - but reassuring. Hope it will heal speedily and give no further trouble.

  • Thomas.

    What is your story about Rivaroxiban ?

    You prefer warfarin could you tell me why.

    Christo.

  • Within 24 hours of starting on Rivaroxaban I started with pains in my legs, which is a known side effect. After 5 days I rang my doctor as pains had spread to my buttocks as well. I assumed he'd say what he did -- "just keep on for another week or so, as the body should get used to the new drug". I did, but the body didn't. I managed to get an appointment for the 12th day of taking it. I was aching all over. The doctor admitted I was worse than he thought. I was taken off Rivaroxiban and at my request went back on to warfarin. I bought my own Coaguchek machine and self test.

    I'd also been put on a different BP tablet, and when pains continued I took myself off it, doubling up on my Prostate medication which also lowers blood pressure. The pains continued despite strong pain-killers. To stand from getting out of bed I had to kneel on the floor, crawl to the bedroom door, and pull myself up on that. I was given various blood-tests, and 5 weeks later it was discovered I had an auto-immune condition called Polymyal;gia Rheumatica (PMR).

    I am not interested in litigation, but remain convinced that PMR came about because of the side-effects of one or two drugs.

  • Just terrible - what an awful outcome. How common is this side effect of the new anticoagulants? I assume there is a risk of the very same side effect with Apixaban too?

  • Hi Thomas, sorry to hear of your experiences and hope you heal week. Anything on the legs can take a long time, may I suggest you keep the legs elevated as much as possible, preferably higher than your heart - helps healing.

    PMR is an inflammatory condition and like all such conditions is an autoimmune response. I developed Myasthenia gravis, another autoimmune disease, shortly after a successful ablation for which I am treated with drugs with nasty side effects, but it is that or being completely unable to function. I don't think the ablation caused the Mg because I know the anti-bodies had been building in my body for some time before the ablation, but it may well have triggered an exacerbation and therefore appearance of specific symptoms.

    The body is a very complex system and no one knows how the body is going to react to any substance, including basic things like food so I really don't think you would ever have a case for suing anyone unless you could demonstrate the doctor or producer had been negligent in some way.

    I recently converted to an anti inflammatory diet, mainly eliminating all dairy and wheat products from your diet. I know many people have found relief from this sort of diet, don't know that is helping me yet as only started recently and I expect it to take some on the.

    Please beware of taking painkillers, especially ibuprofen as that has been linked to causing AF. It is bad enough having one condition but when you develop multiple conditions, meds become a nightmare, I now cannot take any heart meds such as Betablockers without risking big consequences for Mg symptoms.

    Very best wishes CD.

  • I'm just glad you're okay, what an experience!

  • What awful experience! Was wondering why they did not stitch the would as it was so large? , speedy recovery to you

  • Having had polymyalgia for three years I sympathise - on top of your other problems. You will almost certainly be treated with steroids (prednisolone) which will help enormously. The trick is to reduce it very gradually to the point where the symptoms make themselves felt again. Then stay there for a while. No proven cause. It is often another thing that can run in families. But people often do seem to look at stress as a trigger or a viral infection. Your description of problems with rivaroxaban sound very like the initial symptoms of PMR (for short). Hard to tell.

    It often doesn't seem as severe or last as long with men! I presume you're male! Could be a year or so. It does go eventually. I too would recommend an anti inflammatory diet, and NSAIDS are a no-no.

    Really hepful about your bleeding problems though. Hope it doesn't happen too often.

    Good health to you!

  • Drugs do affect people differently. Amiodarone gave me chest and arm pains and feelings of panic. Flecainide works for me as long as I take the tablets. I've had polymyalgia now for 23 months and am on 5mgs of prednisalone a day. (I had a recent respiratory infection and so was on 40mgs a day for 5 days but now back to 5mgs ). My GPs give me a large supply of pred and I reduce when I feel is right. I take Calcium and vit D3 tablets and have taken Risedronate to strengthen my bones as a bone desity scan showed I had osteopenia. Risedronate didn't agree with me. Once I'm back to normal meds and after cataract surgery next week I shall try alendronic acid tabs instead of Risedronate. I've learnt not to start a new tablet or medecine until I am back to 'normal' (except things like antibiotics). Then I can see better what gives side effects and whether I can live with them.

  • Having had the same experience with a cut on my tongue, and again no warfarin antidote I discovered afterwards what are known as "Israeli Bandages" in the military. For some reason they aren't used in the NHS despite being very cheap, although they did use one in a private hospital I attended, so now I always carry one around.

  • As Inr in range didn't merit vit K I assume hope leg heals soon

  • Blimey! that sounds a bit scary.

    I hope the legs heals quickly and you are ok.

    Since I have been on anticoagulation - Apixiban - I have wondered if I should stop more hazardous activities but I guess yours was a pure accident.

  • thank you for the information- hope all's well now!

  • Thanks for your comments and well wishes. Mine was a total accident. Still totally unaware how it happened as my trousers are intact, although very bloody. The wound is still weeping blood, so I'm having it dressed again at my local medical centre tomorrow.

  • Hi Thomas, hope the wound has healed and you are back on track. What an awful thing to happen,? scary. Anti coags are worrying for me, just an easy knock can cause bleeding and internal bleeding worries me too, still if it helps keep us from having a stroke we have no choice really.

    All the best Thomas.

You may also like...